Blizzard, Kittson
- When
- January 23, 3:00 PM CST to January 24, 3:40 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
From January 21st to 22nd, one to eight inches of fluffy snow fell across the area. On January 23rd, a strong cold front swept southeast out of Canada, bringing a period of gusty north-northwest winds to most of eastern North Dakota into the Red River Valley, that continued into the 24th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
From January 21st to 22nd, one to eight inches of fluffy snow fell across the area. On January 23rd, a strong cold front swept southeast out of Canada, bringing a period of gusty north-northwest winds to most of eastern North Dakota into the Red River Valley, that continued into the 24th. At 3 P. M. CST on the 23rd, temperatures were generally in the teens. By the morning of the 24th, temperatures had fallen to the single digits below zero. Wind speeds gusted up to 56 mph in the immediate Red River Valley, but were slightly lower to the east and west. Very little snow fell during this time, so the blizzard was called a ground blizzard. The worst visibilities occurred in open country, with conditions being better in sheltered areas and cities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 23, 11:52 AM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
1152 AM CST Wed Jan 23 2019
.UPDATE...
Issued at 1152 AM CST Wed Jan 23 2019
Latest RAP and high res guidance supports stronger surge of wind
with initial fropa/period of CAA. Max winds in mixed layer
(supported by BUFKIT momentum transfer) are around 50kt,
considering these trends I increased winds late afternoon/evening
through the valley, with less confidence further east where trees
are. I also adjusted PoPs to account for current area of light
snow that is transitioning east (generally producing a dusting).
UPDATE Issued at 654 AM CST Wed Jan 23 2019
The fog is becoming much more patchy than it was last evening,
with most visibilities back in the 5 mile plus range. The
exception is Elbow Lake, which is still fairly low. Think the
visibility there should also improve in the next hour or so.
&&
.SHORT TERM...(Today and tonight)
Issued at 332 AM CST Wed Jan 23 2019
The main focus in the short term portion of the forecast is what
to do with the winter storm watch. The winter storm watch was
issued mainly for areas along and west of the Red River Valley.
The main thing that makes this one a challenge is that very little
falling snow is expected where winds will be the strongest. In
addition, model guidance tends to underestimate wind speeds in
these strong cold air advection events.
So the decision is ultimately to go with a blizzard warning for
most areas that were in the winter storm watch. There was 1 to 7
inches of light fluffy snow yesterday, which will easily be lofted
by the anticipated strong north northwest winds. The only area
that did not get any new snow was Towner County, including the
Cando area. There was a strong wind event last week, so thinking
there will not be as much snow to blow there. Chatted with
Environment Canada, who said there is quite a bit of snow north of
the border around Pilot Mound, but it is old snow. Will therefore
go with a winter weather advisory for Towner County.
Next decision is timing. Still think the timing that our products
had yesterday is valid. Therefore segmented the warnings and
advisories in three different timing chunks...areas north of
Devils Lake first, the central Red River Valley next, and last in
the southern Red River Valley. Did border the blizzard warning
with a tier of counties in Minnesota with a winter weather
advisory. It is harder to get really low visibilities in the
terrain and trees east of the valley, but could see half mile
visibilities there at times. Didn't mess too much with the end
times either...conditions should improve first on Thursday morning
for areas north of Devils Lake, and longest in the southern Red
River Valley.
.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CST Wed Jan 23 2019
Wind chills will become an issue on Thursday as well. Therefore
will probably be transitioning from blizzard/winter weather
advisory products to wind chill ones once the visibility improves
Thursday morning.
Thursday night into Saturday...As the winds lighten we will be
left with an arctic airmass with very cold temperatures Thursday,
Friday, and Saturday nights. Coldest of these three nights is
expected to be Thursday night with low temperatures in the -15 to
-30 range with wind chills in the
-25 to -45 range. The coldest air will be over north central
Minnesota and the warmest air over central North Dakota. The coldest
air will begin to shift to the east providing some relief Friday and
Saturday, but these temperatures will still be well below normal.
Sunday into Wednesday...Northwesterly flow will give way to a
shortwave trough and surface low that is expected to bring snow to
the Northern Plains. This system continues to come into better
agreement within model guidance. The GFS and ECMWF have come
closer together on timing and location of this system, although
intensity and moisture still have differences. The Canadian RDPS
on the other hand has different and more easterly solution. There
is still a wide range of solutions in ensemble systems as there is
spread amoung ensemble members in the how much liquid this system
will produce. All guidance though suggests that the best chance
for significant snowfall will be the north of the surface low so
track is very important in this forecast.
Temperatures hold relatively steady as this system is in the
Northern Plains, but once again behind it will be a return to much
colder temperatures. This looks like another push of arctic area and
a return to temperatures similar to what is expected Thursday and
Friday night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1152 AM CST Wed Jan 23 2019
Early in the TAF period an area of light snow and IFR/MVFR
conditions is transiting east of the Red River and improvement
should occur at KGFK and KFAR with a period of VFR this afternoon.
KBJI/KTVF should continue to see deterioration through this
afternoon as this may be slower to exit.
A strong cold front is still expected to bring VLIFR conditions
due to blowing snow and possibly light snow showers to eastern ND
and far northwest MN (late this afternoon at KDVL this
evening/overnight elsewhere). As the front moves through the
region this evening a strong surge of northwest winds possibly
gusting around 50kt impact most terminals. There is a little less
confidence at KBJI regarding wind speeds and blowing snow impacts,
but KBJI does have better potential to see lingering light snow
through tonight.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning from 9 PM this evening to noon CST Thursday for
NDZ049-052-053.
Blizzard Warning from 6 PM this evening to noon CST Thursday for
NDZ024-026>030-038-039.
Blizzard Warning from 3 PM this afternoon to 9 AM CST Thursday
for NDZ007-008-014>016-054.
Winter Weather Advisory from 3 PM this afternoon to 9 AM CST
Thursday for NDZ006.
MN...Winter Weather Advisory from 6 PM this evening to noon CST
Thursday for MNZ013>015-022-023-027-028.
Blizzard Warning from 9 PM this evening to noon CST Thursday for
MNZ029-030-040.
Blizzard Warning from 6 PM this evening to noon CST Thursday for
MNZ001>003.
Blizzard Warning from 3 PM this afternoon to 9 AM CST Thursday
for MNZ004-007.
Winter Weather Advisory from 3 PM this afternoon to 9 AM CST
Thursday for MNZ005-008.
Winter Weather Advisory from 9 PM this evening to noon CST
Thursday for MNZ031.
&&
UPDATE...DJR
SHORT TERM...Godon
LONG TERM...NC/Godon
AVIATION...DJRHazardous Weather Outlook National Weather Service Grand Forks ND 515 AM CST Wed Jan 23 2019 MNZ001>004-007-029-030-040-NDZ007-008-014>016-024-026>030-038-039- 049-052>054-241115- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin- West Otter Tail-Grant-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- 515 AM CST Wed Jan 23 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Ground blizzard conditions will develop by late afternoon into the evening and continue into tonight. Wind gusts to 45 mph with some very light falling snow will create blowing snow and near zero visibilities in open country. The wind gusts will hit the Devils Lake to Pembina corridor by late afternoon, the Valley City to Hillsboro corridor by early evening, and the Forman to Wahpeton Breckenridge area by late evening. Visibilities in towns and sheltered areas will be much better than in rural open areas. Cold air will also move in, with wind chills ranging from 25 below to 35 below zero by late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind speeds will slowly decrease Thursday morning, allowing visibilities to slowly improve as well. Hazardous wind chills in the 25 below to 40 below zero range will be possible each night from Thursday night into next week. Accumulating snow, strong winds, and blowing snow are possible Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Snowfall and visibility reports would be appreciated. MNZ005-006-008-009-013>017-022>024-027-028-031-032-NDZ006-241115- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail- Wadena-Towner- 515 AM CST Wed Jan 23 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Light snow and areas of blowing snow will develop by late afternoon into the evening and continue into tonight. An inch or less of new snow is expected. Wind gusts to 40 mph with the light falling snow will create blowing snow and areas of reduced visibilities in open country. The wind gusts will hit the Roseau area by late afternoon, the Thief River Falls to Mahnomen corridor by early evening, and the New York Mills area by late evening. Visibilities in towns and sheltered areas will be much better than in rural open areas. Cold air will also move in, with wind chills ranging from 25 below to 35 below zero by late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind speeds will slowly decrease Thursday morning, allowing visibilities to slowly improve as well. Hazardous wind chills in the 30 below to 45 below zero range will be possible each night from Thursday night into next week. Accumulating snow, strong winds, and blowing snow are possible Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Snowfall and visibility reports would be appreciated.
The national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799587, 799588, 799589, 799590, 799591, 799592, 799593, 799594.